Missouri, 2021

Tornado and Hail in Missouri, December 5, 2021

December 5, 2021 · NWS SGF · 12 events in 5 counties and zones

Strong to severe storms formed along and south of Interstate 44 during the evening of the 5th, as a southeastward moving cold front interacted with an unusually unstable airmass over the region. Sufficient vertical wind shear was also present, leading to the development of supercells embedded within a line of storms from northeast Oklahoma eastward into northern Arkansas and southern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe storms formed along and south of Interstate 44 during the evening of the 5th, as a southeastward moving cold front interacted with an unusually unstable airmass over the region. Sufficient vertical wind shear was also present, leading to the development of supercells embedded within a line of storms from northeast Oklahoma eastward into northern Arkansas and southern Missouri. Reports of up to golf ball size hail were received near Table Rock Lake. One EF-1 tornado developed near Highlandville in Christian County, and caused damage to trees and outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 5, 5:08 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Dec 5, 5:08 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
508 PM CST Sun Dec 5 2021

...00Z AVIATION UPDATE...

Key Messages:

1. Strong to isolated severe storms tonight south of I-44.

2. Cooler and drier weather early next week - Elevated Fire threat.

3. Another warm up likely by late week.

4. Additional precip chances next weekend.

.SHORT TERM...(This evening through Monday)
Issued at 145 PM CST Sun Dec 5 2021

It was a warm and breezy afternoon as widespread clear skies
have allowed for mixing of higher winds to the surface. Wind gusts to
40mph have been observed so far. Temperatures were in the upper
60s to lower 70s. Big changes are on the horizon however, as a
strong cold front was currently working its way southeast through
central Kansas.

Storm Potential Tonight: The cold front will likely enter the
northwest CWA by 6-7pm. The airmass currently is capped and will
likely remain capped as the front enters the area. Strong lift,
associated with mid level disturbances to the north and south of
the area, will allow for convection to develop as the front nears
the Interstate 44 corridor as early as 8pm. 12Z HREF analysis
suggests that updraft probabilities will increase to the southeast
of Interstate 44 as the front moves through. Updraft helicities
are strongest from the Missouri-Arkansas border and points south.

RAP forecast soundings from Branson to West Plains are consistent
in showing about 1000j/kg of ML cape, 40kts of 0-6km shear, and
steep mid level lapse rates. Therefore the ingredients are there
for a few strong to severe storms. The low level hodograph shows
a southwest to west flow, which should keep the tornado threat
very low. Higher QLCS potential with more organized storms looks
to remain just south of the area. Storms will be fast moving with
most areas seeing less than 0.50 in of rainfall. Storms will be
out of the area by 1-2am.

A strong cold front will usher in dry and cold air overnight, with
most locations seeing wind gusts up to 35 mph and temps in the 30s
by sunrise Monday. HREF cloud data suggests that skies should
remain partly cloudy during the day, and with strong cold air
advection, highs will struggle to warm into the lower to middle
40s. Lower humidity and gusty winds will lead to elevated fire
weather conditions Monday.

.LONG TERM...(Monday Night through Sunday)
Issued at 145 PM CST Sun Dec 5 2021

Zonal to slightly northwest flow aloft will persist Tuesday into
the mid week period. A weak disturbance moves into the area
Tuesday night into Wednesday. Moisture looks to be limited, with
the NBM only showing a 10-15 percent chance for measurable precip.
More than likely only a few flurries or sprinkles will occur with
this system.

A steady rise in temperatures looks likely as we head to the end
of the week. Ensemble cluster analysis shows good consensus in
another mid level ridge developing over the central US. NBM
temperatures support 50s Wednesday and 60s Thursday and Friday.
The flow turns more southwesterly on Friday, with cluster analysis
showing the potential for max temps to reach 70 degrees. This is
also seen in the 75th percentile of NBM guidance.

Next Weekend: While ensembles are in decent agreement that a upper
level trough will develop across the Rockies, there is
disagreement in the timing and structure of the wave as it ejects
into the Plains. At this time, NBM probabilities for precip are
highest across the southeast half of the area Saturday into
Sunday(40-60 percent). This also matches the ensemble cluster
analysis and CIPS extended analogs. Current probabilities for any
measurable snow are quite low at this time (20 percent). NBM
temperatures generally keep highs in the 40s to around 50 with
lows in the 30s during this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 453 PM CST Sun Dec 5 2021

Current models show a strong cold front pushing through the
region this evening after 00Z, bringing a chance of
thunderstorms, mainly at KBBG around 03Z. Cannot rule out a storm
at KSGF, although chances are low at this point. Current southwest
winds will shift behind the front towards a more northwesterly
direction, and gusts up to 30 kts will be likely into Monday. VFR
flight conditions look to persist through the rest of the TAF
period, however visibilities and ceilings could lower with the
stronger storms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Schwartz
Hazardous weather outlook, Dec 5, 7:32 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
732 PM CST Sun Dec 5 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
732 PM CST Sun Dec 5 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Showers and thunderstorms will develop tonight as a cold front
moves into the area. Locations south of Interstate 44 have the
highest chances for these storms after 8pm. A few storms may
produce large hail up to the size of quarters and damaging winds
in excess of 60 mph, especially closer to the Missouri Arkansas
state line.

Gusty northwest winds up to 35 mph are likely overnight into
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated fire weather conditions are likely on Monday as gusty
north winds combine with low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for areas near the
Missouri Arkansas state line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schwartz

The radar

The Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 tornado. Local standard time, as filed.

Hail, Stone

When
December 5, 8:42 PM CST
Where
Stone County, 1.31 mi ENE of Reeds Spg
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.760, -93.360

Penny sized hail was reported.

Hail, Douglas

When
December 5, 9:40 PM CST
Where
Douglas County, 0.55 mi E of Gentryville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.870, -92.360

Nickle sized hail was reported.

Hail, Douglas

When
December 5, 9:43 PM CST
Where
Douglas County, 2.76 mi S of Vanzant
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.930, -92.320

Nickle sized hail was reported.

Hail, Douglas

When
December 5, 9:48 PM CST
Where
Douglas County, 2.76 mi S of Vanzant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.930, -92.320

Quarter sized hail was reported.

Hail, Ozark

When
December 5, 9:53 PM CST
Where
Ozark County, 2.35 mi NNE of Almartha
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.800, -92.500

Half dollar sized hail was reported.

Hail, Stone

When
December 5, 9:57 PM CST
Where
Stone County, 0.69 mi N of Blue Eye
Measured
1.75 in hail
Reported by
Public
Coordinates
36.510, -93.400

Golf ball sized hail was reported.

Tornado, Christian

When
December 5, 10:02 PM CST to 10:07 PM CST
Where
Christian County, 1.83 mi SW of Selmore to 1.7 mi NW of Christian Center
Rating
EF1
Path length
3.43 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.951, -93.253

A National Weather Service storm survey determined that an EF-1 tornado touched down northeast of Highlandville, MO during the late evening of December 5th. A pool house was blown off its foundation, several outbuildings were heavily damaged, and numerous trees were uprooted along the tornado's nearly 3.5 mile path. The maximum estimated winds with the tornado reached 100mph and had a damage path up to 100 yards wide.

Hail, Taney

When
December 5, 10:03 PM CST
Where
Taney County, 3.63 mi SSW of Branson Mem Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.600, -93.300

Quarter sized hail was reported.

Hail, Taney

When
December 5, 10:06 PM CST
Where
Taney County, 3.1 mi WSW of Pt Lookout
Measured
1.25 in hail
Reported by
Public
Coordinates
36.600, -93.280

Half dollar sized hail was reported.

Hail, Stone

When
December 5, 10:10 PM CST
Where
Stone County, 0.69 mi N of Blue Eye
Measured
1.25 in hail
Reported by
Public
Coordinates
36.510, -93.400

Half dollar sized hail was reported.

Hail, Taney

When
December 5, 10:14 PM CST
Where
Taney County, 3.63 mi SSW of Branson Mem Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
36.600, -93.300

Half dollar sized hail was reported.

Hail, Taney

When
December 5, 10:14 PM CST
Where
Taney County, 3.23 mi NNE of Fairview
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.670, -92.820

Half dollar sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992989, 992990, 992991, 992992, 992998, 992995, 998675, 992993, 992997, 992996, 992994, 992999.